Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 149, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 25, 2004, 3:29 PM CDT for Brewster County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2004, 3:29 PM CDT (20:29 UTC)
- Expired
- May 25, 2004, 4:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Brewster County, TX
The radar
The Midland/Odessa radar (KMAF), 225 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 931 J/kg
- Mixed-layer CIN
- -348 J/kg
- Mixed-layer LCL
- 1756 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 252029 SVRMAF TXC043-252130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 329 PM CDT TUE MAY 25 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BREWSTER COUNTY IN SOUTHWEST TEXAS * UNTIL 430 PM CDT * AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES WEST OF MARATHON. ANOTHER SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST OF MARATHON. THE STORMS WERE MOVING EAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... MARATHON... U.S. HIGHWAY 385 NEAR MARATHON... U.S. HIGHWAY 90 NEAR MARATHON... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE SHELTER NOW. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3018 10370 2995 10344 3018 10276 3047 10325 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 1:51 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, May 25, 1:51 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 151 PM CDT TUE MAY 25 2004 .SHORT TERM... A COLD FRONT EXTENDED FROM NEAR CHILDRESS TO SOUTH OF LUBBOCK TO NORTH OF HOBBS AT 18Z. THIS BOUNDARY SHOULD SLOWLY PUSH SOUTHEAST THE REMAINDER OF THIS AFTERNOON...ORIENTED ACROSS THE NORTHERN PERMIAN BASIN AND SOUTHEAST NEW MEXICO. A DRYLINE EXTENDED SOUTH OF THE BOUNDARY FROM NEAR HOBBS TO WINK TO EAST OF FORT STOCKTON. ISOLATED THUNDERSTORMS MAY DEVELOP ALONG THE DRYLINE LATE THIS AFTERNOON AND EVENING ACROSS THE TRANS PECOS REGION. CONVERGENCE/LIFT ALONG THE FRONTAL BOUNDARY MAY PROVIDE FOR A BETTER FOCUS FOR DEVELOPMENT ACROSS THE PERMIAN BASIN LATE THIS AFTERNOON AND EVENING. SHEAR PROFILES AND INSTABILITY PARAMETERS WILL SUPPORT SEVERE THUNDERSTORM ACROSS THE EASTERN THIRD OF THE AREA THROUGH THIS EVENING...WITH THE MAIN CONCERNS BEING LARGE HAIL AND DAMAGING WIND. THE BOUNDARY MAY TRY TO LIFT TO THE NORTH SLIGHTLY LATER TONIGHT...ALTHOUGH SCATTERED CONVECTION MAY CONTINUE NEAR THIS BOUNDARY OVERNIGHT AS THE LOW LEVEL JET INCREASES. OTHERWISE LOWS TONIGHT SHOULD BE IN THE 60S TO THE LOWER 70S OVER MOST LOCATIONS UNDER PARTLY TO MOSTLY CLOUDY SKIES. .LONG TERM... MID LEVEL FLOW VEERS WED SETTING UP DRYLINE W ACRS ERN NM INTO TRANS PECOS. LOW LEVEL CONVERGENCE LOOKS TO FOCUS IN THE NE UNDERNEATH MID LEVEL THERMAL TROF AND BEST CHANCE FOR TSTMS IS THERE/LOWER TRANS PECOS. SRN STREAM TROF CONTINUES TO TAKE A FARTHER SWD TRACK. ETA IS SLOWEST...BUT GFS HAS LOW INITIALIZED BEST...FARTHEST SW AS COMPARED TO WATER VAPOR. SLIGHTLY FARTHER SWD TRACK WILL FAVOR STRONGER UPPER LEVEL DIVERGENCE ACRS W TX...AND POSSIBLY A LATER ARRIVAL THUR EVENING...OFF SET FROM MAX HEATING. GFS IS STILL QUICKER IN EJECTING LOW. ETA/S FCST SFC LOW POSITION (WRN OK) IS NOT FAVORABLE FOR BEST MSTR TO REMAIN IN PLACE ACRS W TX. AN ORGANIZED AND CONSISTENT 7H-3H OMEGA FIELD MVG ACRS W TX LOOKS TO PROVIDE STRONG LIFT. STRENGTH OF UPPER LEVEL DIVERGENCE AND BACKING 7H-85H FLOW THUR PM SUGGESTS A FARTHER WWD POSITION OF SFC LOW WITH BETTER MSTR POSSIBLE. SIGNIFICANT 5H COOLING THUR PM (2-5 DEGREES C) WILL HELP TO DESTABILIZE CONDITIONS ARCS TRANS PECOS AND EXPECT EARLY PM TSTMS THERE BEFORE STRONGER DYNAMICS ARRIVE EARLY EVENING. 50KTS OF 0-6KM BULK SHEAR TO FAVOR SEVERE TSTMS. DEEP/COLD MID LEVEL TROF QUICKLY MOVES INTO INTER MTN W SAT SERVING TO KEEP THICKNESS LOWER ACRS W TX AND WILL BACK OFF ON TEMPS IN EXTENDED A CATEGORY OR SO. TROF TO REMAIN N FAVORING A WLY COMPONENT AND LIMITED MSTR ACRS AREA. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 67 93 68 91 / 30 10 10 20 CARLSBAD NM 65 96 66 89 / 10 0 0 20 DRYDEN TX 72 93 68 89 / 20 10 10 20 FORT STOCKTON TX 72 94 67 91 / 30 10 10 20 GUADALUPE PASS TX 63 88 61 87 / 0 0 0 20 HOBBS NM 64 93 63 91 / 20 10 10 20 MARFA TX 60 88 58 84 / 10 10 10 20 MIDLAND INTL AIRPORT TX 69 94 68 92 / 30 10 10 20 ODESSA TX 67 95 68 94 / 30 10 10 20 WINK TX 72 99 69 94 / 30 10 10 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. &&
Hazardous weather outlook, May 25, 3:00 PM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT TUE MAY 25 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-261000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 300 PM CDT (200 PM MDT) TUE MAY 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING...GENERALLY ALONG AND EAST OF A HOBBS...PECOS...ALPINE LINE. ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN SEVERE WEATHER CONCERNS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY RAIN WILL ALSO ACCOMPANY ANY STORM THAT DEVELOPS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO THURSDAY AND THURSDAY NIGHT. SOME OF THESE STORMS COULD BECOME SEVERE...WITH LARGE HAIL...DAMAGING WINDS... FREQUENT LIGHTNING...AND VERY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR EVENING.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 5:53 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 52 min |
| May 25, 6:25 PM CDT | Flash Flood Warning | MAF | Scurry | 3 hr |
| May 25, 6:49 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 56 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.